Bleomycin-Induced Pulmonary Changes on Restaging Computed Tomography Scans in Two Thirds of Testicular Cancer Patients Show No Correlation With Fibrosis Markers

Martha W. Hollander, den, Nico-Derk L. Westerink, Sjoukje Lubberts, Alfons H. H. Bongaerts, Rienhart F. E. Wolf, Renska Altena, Janine Nuver, Sjoukje F. Oosting, Elisabeth G. E. Vries, de, Anna M. E. Walenkamp, Coby Meijer, Jourik A. Gietema*

*Bijbehorende auteur voor dit werk

OnderzoeksoutputAcademicpeer review

3 Citaten (Scopus)

Samenvatting

BACKGROUND: In metastatic testicular cancer patients treated with bleomycin, etoposide, and cisplatin (BEP) chemotherapy, bleomycin-induced pneumonitis is a well-known and potentially fatal side effect. We sought to determine the prevalence of lesions as signs of bleomycin-induced pulmonary changes on restaging computed tomography (CT) scans after treatment and to ascertain whether fibrosis markers were predictive of these changes.

PATIENTS AND METHODS: This prospective nonrandomized cohort study included metastatic testicular cancer patients, 18-50 years of age, treated with BEP chemotherapy. Restaging CT scans were examined for lesions as signs of bleomycin-induced pulmonary changes by two independent radiologists and graded as minor, moderate, or severe. Plasma samples were collected before, during, and after treatment and were quantified for transforming growth factor-β1 (TGF-β1), growth differentiation factor-15 (GDF-15), and high-sensitivity C-reactive protein (hs-CRP).

RESULTS: In total, 66 patients were included: Forty-five (68%) showed signs of bleomycin-induced pulmonary changes on the restaging CT scan, 37 of which were classified as minor and 8 as moderate. No differences in TGF-β1, GDF-15, or hs-CRP plasma levels were found between these groups.

CONCLUSION: Bleomycin-induced pulmonary changes are common on restaging CT scans after BEP chemotherapy for metastatic testicular cancer. Changes in TGF-β1, GDF-15, and hs-CRP plasma levels do not differ between patients with and without radiological lesions as signs of bleomycin-induced pulmonary changes and are therefore not helpful as predictive biomarkers.

IMPLICATIONS FOR PRACTICE: Bleomycin-induced pneumonitis (BIP) is a well-known and potentially fatal side effect in metastatic testicular cancer patients treated with bleomycin, etoposide, and cisplatin chemotherapy. Currently, the decision to discontinue bleomycin administration is made during treatment and is based on clinical signs. An upfront or early marker or biomarker that identifies patients likely to develop BIP would be preferable. This study found that bleomycin-induced pulmonary changes are common on restaging computed tomography scans and mostly resolve. No correlation was seen between these changes and fibrosis or inflammation markers (transforming growth factor-β1, growth differentiation factor-15, and high-sensitivity C-reactive protein).

Originele taal-2English
Pagina's (van-tot)995-1001
Aantal pagina's7
TijdschriftThe Oncologist
Volume21
Nummer van het tijdschrift8
DOI's
StatusPublished - aug-2016

Citeer dit